Here are some things to look for when someone you are caring for is taking a new medication or seems to be having a negative reaction to an existing prescription:
- Excessive drowsiness.
- Parkinson’s-like symptoms.
- Muscle weakness.
- Loss of appetite.
- Falls and fractures.
- Changes in speech and memory.
If you notice any of these problems, bring them to the attention of a doctor immediately to determine whether they are related to a medicine and to adjust the prescription or treatment accordingly.
Types of Prescription Problems
Here are some common medication-related problems and ways to correct them:
- New medication needed — occurs when a person has a medical condition that requires a new or additional medication, but none has been provided. Many health care professionals do not adequately assess for all possible diseases and conditions. Proper assessment by health care professionals is essential so that symptoms can be identified and proper treatment initiated.
- Unnecessary medication — occurs when a patient is taking a medication that is unnecessary given the patient’s current medical problems. Patients who are exposed to unnecessary medications may experience toxic effects. The cost of unnecessary medications is also a consideration, especially for many seniors who have limited incomes.
- Wrong medication — occurs when a person has a medical condition for which the wrong medication is being taken. When a patient is not experiencing the intended positive outcomes from a certain medication, then the wrong medication may have been prescribed. The doctor should be contacted to make him or her aware of the situation.
- Dose too low — occurs when a patient has a medical condition for which too little of the medication is taken. When the dose is too low, the benefits of the medication can be minimal or none at all, and may result in serious unpleasant effects. Simply adjusting the dosage or intervals of dosage can improve results.
- Dose too high — This is the most common medication-related problem; when the correct medication is prescribed but the dose is more than is needed. This frequently occurs in older people because the physical changes of aging can alter the way our bodies process and react to medication. These changes increase an older person's sensitivity to an adverse effect, turning a "normal" dose into an overdose.
- Adverse drug reaction — occurs when a patient is receiving a medication considered to be unsafe, based on the characteristics of the patient, an allergic reaction, interaction with other drugs or food, or incorrect administration or dosage. Before prescribing any new drug, the doctor should be aware of all other drugs the patient may be taking.
- Missed medication — patients may perceive that the drug has an adverse affect and choose not to take it. They may not understand why a drug has been prescribed and how to take it. It be inconvenient to take, or it may not be covered by insurance. Find out why the patient is choosing not to take the medication and see if you can allay his or her concens. Generic medication can help reduce out-of-pocket costs, and some states offer pharmaceutical assistance for low-income seniors who are not eligible for Medicare.
Based on content in the Family Caregiver Alliance fact sheet “Medications: A Double-Edged Sword.”
Next Avenue Editors Also Recommend:
- How to Avoid Drug Errors Associated With Age
- What Is Complementary and Alternative Medicine?
- Q&A: Making Sure Medications Work
Next Avenue brings you stories that are inspiring and change lives. We know that because we hear it from our readers every single day. One reader says,
"Every time I read a post, I feel like I'm able to take a single, clear lesson away from it, which is why I think it's so great."
Your generous donation will help us continue to bring you the information you care about. Every dollar donated allows us to remain a free and accessible public service. What story will you help make possible?
© Family Caregiver Alliance. All rights reserved.